Oklahoma, 2003

High Wind in Oklahoma, April 16, 2003

April 16, 2003 · NWS OUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 15, 11:03 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 15, 11:03 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1203 AM CDT WED APR 16 2003

STORMS CONTINUE TO MOVE EAST. HAVE UPDATED ZONES TO REMOVE POPS FROM
WESTERN OKLAHOMA. ALSO TWEAKED HOURLY GRIDS.

MAXWELL

345 PM CDT TUE APR 15 2003

ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST
THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING
ALONG DRYLINE AND BECOMING MORE SURFACE BASED.  DEEP LAYER SHEAR
MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY
ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY
TYPE WINDS UNTIL LATER TONIGHT.

WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR
WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA.
WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED
TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS
AND TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY
NEED TO ISSUE RED FLAG WARNING FOR THIS AREA.  HOWEVER...STILL SOME
UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS THIS AREA
TONIGHT.

WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY
AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS
THE AREA AHEAD OF NEXT PACIFIC SYSTEM.  WILL NOT DEVIATE TOO
MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME.

APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY
INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA.
12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS
RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH
TIMING DIFFERENCES.  SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME
WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY.

FCSTID = SIX

OKC  55 76 45 69 /  60 10 00 00
HBR  51 76 46 72 /  60 00 00 00
SPS  54 81 47 74 /  30 10 00 00
GAG  49 70 41 67 /  50 00 00 00
PNC  55 72 40 66 /  60 10 00 00
DUA  61 82 48 75 /  40 10 00 00

.OKC...
OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 6:30 PM CST, 7 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MUCH OF
NORTHERN...CENTRAL AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF
SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ARCHER CITY AND HENRIETTA TEXAS...TO OKLAHOMA CITY...TO
STILLWATER AND PONCA CITY. THE SLIGHT RISK AREA COVERS LOCATIONS
EAST OF THIS LINE.

TIMING...SEVERE THUNDERSTORMS IN THE NWS NORMAN WARNING AREA ARE
EXPECTED THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS INTO THE OVERNIGHT HOURS. THIS ACTIVITY WILL
OCCUR AHEAD AND ALONG A DRY LINE THAT IS FORECAST TO SWEEP ACROSS
THE REGION THIS EVENING AND OVERNIGHT. THE STRONGLY SHEARED
ENVIRONMENT WILL CONTINUE TO FAVOR THE DEVELOPMENT OF SUPERCELLS.
STRONG WINDS AND A FEW TORNADOES WILL BE THE MAIN SEVERE WEATHER
THREATS THROUGH MID EVENING...BEFORE THE STORMS CONSOLIDATE INTO A
SQUALL LINE. THIS LINE IS THEN EXPECTED TO PROGRESS EASTWARD THROUGH
CENTRAL AND SOUTHERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS
LATE THIS EVENING AND OVERNIGHT. DAMAGING WIND WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH
ANY EMBEDDED SUPERCELL STORMS THAT PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WILL OCCUR AHEAD OF...AND BEHIND...THE
THUNDERSTORMS. FREQUENT WIND GUSTS OVER 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.

OTHER HAZARDOUS WEATHER...
STRONG WEST AND NORTHWEST WINDS ARE LIKELY WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.

11

In the hours before

Local storm report, Apr 15, 11:11 PM CST, 3 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1211 AM CDT WED APR 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    WELLSTON                  OK   WIND DAMAGE
04/15/03   LINCOLN                        HWY SIGNS BLOWN DOWN.
                                          REPORTED BY CO. EM

1201 AM    5 SW CHANDLER             OK   1.00 INCH HAIL
04/16/03   LINCOLN                        COUNTY EM REPORT

FM
Local storm report, Apr 16, 12:00 AM CST, 2 hours 20 minutes before
LOCAL STORM REPORT...CORRECTED TIME...
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    NORMAN                    OK   60 MPH WIND GUST
04/15/03   CLEVELAND                      ESTIMATED BY WFO NORMAN

JLP
Special weather statement, Apr 16, 12:03 AM CST, 2 hours 17 minutes before
OKZ031-160615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
103 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY.

STRONG THUNDERSTORMS WERE LOCATED OVER NORTHERN AND WESTERN PARTS OF
SEMINOLE COUNTY AT 100 AM CDT...MOVING NORTHEAST AT 45 MPH. DOPPLER
RADAR SHOWS AN INCREASING POTENTIAL FOR STRONG WINDS ACROSS FAR
NORTHERN SEMINOLE COUNTY...GENERALLY NEAR INTERSTATE 40 NORTH AND
NORTHEAST OF SEMINOLE.

THESE STORMS ARE INTENSIFYING AND COULD PRODUCE LOCALLY DAMAGING
WINDS.

24
Special weather statement, Apr 16, 12:18 AM CST, 2 hours 2 minutes before
OKZ046-160630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WILSON AT 118 AM CDT...MOVING
NORTHEAST AT 55 MPH.

PEOPLE IN CARTER COUNTY...INCLUDING THE CITY OF ARDMORE...SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR MUCH OF SOUTH
CENTRAL OKLAHOMA.

24
Special weather statement, Apr 16, 12:46 AM CST, 1 hour 34 minutes before
OKZ032-041>043-046-047-160700-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
146 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...COAL...HUGHES...
JOHNSTON...MURRAY AND PONTOTOC COUNTIES.

AT 146 AM...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
SPRINGER...NORTHEAST TO NEAR ADA AND COALGATE...AND CONTINUING
NORTHEAST TOWARD HOLDENVILLE...ALL MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
SOME GUSTY WINDS AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO
BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED.

THE TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
WILL BE ALLOWED TO EXPIRE AT 2 AM...AND WILL NOT BE EXTENDED AT THIS
TIME.

24
Special weather statement, Apr 16, 2:10 AM CST, 10 minutes before
OKZ031-032-041>043-046-047-160845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
310 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...COAL...HUGHES...
JOHNSTON...MURRAY...PONTOTOC AND SEMINOLE COUNTIES.

AT 310 AM...STRONG THUNDERSTORMS WERE LOCATED FROM AROUND SULPHUR
NORTHEAST THROUGH ADA...TO NEAR SASAKWA. THESE STORMS WERE MOVING
NORTHEAST AT 50 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...AND POSSIBLY SOME
GUSTY WINDS AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO BECOME
SEVERE.

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN OKLAHOMA
INTO THE EARLY MORNING HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ellis

When
April 16, 2:20 AM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The wind gust was measured at the Oklahoma mesonet site located 8 WSW of Arnett. This wind occurred a few hours after a line of severe thunderstorms had moved through the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351624.